National Trust Heritage Festival, Bendigo Branch

Castlemaine Government Camp Tour, Saturday 27 April, 2024

Note: Because the itinerary will be full and busy, a transit time of 5 minutes is allowed between sites.

Opening Smoking Ceremony

Time	Site	Notes
9:00	In vicinity of Barkers Creek (extension of Yandell St across Gaulton St.)	Uncle Rick Nelson conducting Smoking Ceremony. Also brief talk about the creek walk and Sheriff's Bridge. There will be no time in these tours to cover creek walks. Walk to Former Court House before 10:00 a.m.

TOUR 1 (10:00 - 12:00)

TOUR 1	(10:00 - 12:00)	
10:00 - 10:10	Former Court House 7 Goldsmith Cres.	Castlemaine Historical Society representative: Talk to the history of Former Court House.
10:15 – 10:25	Commissioner's house ('Camp House'), 5 Yandell St.	Dr Bob Marmion: Talk on veranda about the house's orientation, predating the road layout. Centre of all activities, vantage point over the camp. Bull and Family residence. Plastering done by prisoners. House regarded as a mansion. Much changed but veranda and main room original.
10:30 – 10:35	James Ah Coy's house, 5 Bowden St.	John Lewis/Alice Matthiesson: Background of Ah Coy and his friendship with Bull. What remains that is original in the house.
10:40 – 10:50	Former Military Quarters, 4 Camp Cres.	Dr Marjorie Theobald: Talk on the oldest Government military building in the Colony of Victorian.
10:55 – 11:05	Sheriff Colles's house, 1 Camp Cres. (entrance via driveway next to 4 Yandell St.)	John Lewis/Alice Matthiesson: The Sheriff's Role. The Office was in the house. The roof shingles. The connection to the Bridge.
11:10	Board buses parked near Survey Tree (extension of Yandell St across Gaulton St.)	Short drive to O'Hara Burke's house, 31 Gingell St.
11:15 – 11:30	Camp Reserve (5 minutes)	John Lewis/Alice Matthiesson/Mark Genge: Historic views, historic cairn, redgums, elms, military parade ground.
	O'Hara Burke's house, 31 Gingell St.	Barb Ashworth: The front rooms, the views of the Camp.

Website Itinerary Spare Page 1 of 3

National Trust Heritage Festival, Bendigo Branch

Castlemaine Government Camp Tour, Saturday 27 April, 2024

11:35 – 11:45	Farnsworth St. cluster, 45 & 47 Farnsworth St.	Bryon Cunningham/ John Lewis/Alice Matthiesson: Powder Magazine and adjoining Powder Magazine Keepers Cottage.
11:50 – 11:55	Old Gaol	Scenic drive through to rear of Old Gaol.
11:55	Drive back to Former Court House via Kennedy St. Train Station, Anglican Church	History of Agitation Hill Meeting which preceded Eureka Stockade.
12:00 – 12:30	Former Court House	Passengers disembark and return to Former Court House. (Buses returned to Survey Tree site and drivers return to the Former Court House)

Lunch and short lectures 2hrs (visitors have lunch during this session)

Time	Site	Notes
12:20 – 12:30	Former Court House	Announcement and sale of Dr Bob Marmion's book.
12:30 – 12:45	o	Dr Bob Marmion: Gold Commissioner Bull and the military.
12:50 – 13:05	v	Prof. Keir Reeves: The Chinese on Mt Alexander goldfields and James Ah Coy.
13:10 – 13:25	0	Prof. Barry Golding: Indigenous history on Mt Alexander goldfields.
13:30 – 13:45	o	Stuart Duff and Owen Clarke: Talk about gold escorts and Government camp infrastructure (from tent outside FCH) and talk to their own display.

TOUR 2 (14:00 – 16:00)

14:00 – 14:10	Former Court House 7 Goldsmith Cres.	Castlemaine Historical Society representative: Talk to the history of Former Court House.
14:15 – 14:25	Commissioner's house (Camp House') 5 Yandell St.	Dr Bob Marmion: Talk on veranda about the house's orientation predating the road layout. Centre of all activities, vantage point over the camp. Bull and Family residence. Plastering done by prisoners. House regarded as a mansion. Much changed but veranda and main room original.
14:30 – 14:35	James Ah Coy's house, 5 Bowden St.	John Lewis/Alice Matthiesson: Background of Ah Coy and his friendship with Bull. What remains that is original in the house.

Website Itinerary Spare Page 2 of 3

National Trust Heritage Festival, Bendigo Branch

Castlemaine Government Camp Tour, Saturday 27 April, 2024

14:40 – 14:50	Former Military Quarters, 4 Camp Cres.	Dr Marjorie Theobald: Talk on the oldest Government military building in the Colony of Victorian.
14:55 – 15:05	Sheriff Colles's house, 1 Camp Cres. (entrance via driveway next to 4 Yandell St.)	John Lewis/Alice Matthiesson: The Sheriff's Role. The Office was in the house. The roof shingles. The connection to the Bridge.
15:10	Board buses parked near Survey Tree (extension of Yandell St across Gaulton St.)	Short drive to O'Hara Burke's house, 31 Gingell St.
15:15 – 15:30	Camp Reserve (5 minutes)	John Lewis/Alice Matthiesson/Mark Genge: Historic views, cairn, redgums, elms, military parade ground.
	O'Hara Burke's house, 31 Gingell St.	Barb Ashworth: The front rooms, the views of the Camp.
15:35 – 15:45	Farnsworth St. cluster, 45 & 47 Farnsworth St.	Bryon Cunningham/John Lewis/Alice Matthiesson: Powder Magazine and adjoining Powder Magazine Keeper's Cottage.
15:50 – 15:55	Old Gaol	Scenic drive through to rear of Old Gaol.
15:55	Drive back to Former Court House via Kennedy St. Train Station, Anglican Church	Agitation Hill Meeting history preceding Eureka Stockade.
16:00	Former Court House	Passengers disembark and return to Former Court House.

END OF DAY'S EVENT

Website Itinerary Spare Page 3 of 3